Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 99, NWS Miami, FL

July 2, 2008Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 2, 2008, 1:08 PM EDT for Miami-Dade County, Florida. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2008, 1:08 PM EDT (17:08 UTC)
Expired
Jul 2, 2008, 1:27 PM EDT
In force
19 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 41 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1533 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 021708
SVRMFL
FLC086-021800-
/O.NEW.KMFL.SV.W.0099.080702T1708Z-080702T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
108 PM EDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA.

* UNTIL 200 PM EDT

* AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL. 
  THESE STORMS WERE LOCATED NEAR PA-HAY OKEE OVERLOOK...AND MOVING   
  EAST AT 7 MPH. STATE ROAD 933 IS ALSO IN THE PATH OF THE STORM

* THE LINE OF STORMS WILL AFFECT...
  PA-HAY OKEE OVERLOOK...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2549 8071 2540 8070 2535 8075 2536 8085
      2540 8082 2546 8082
TIME...MOT...LOC 1708Z 269DEG 6KT 2545 8079 2540 8079
          2537 8082

$$

60
1 follow-up statement
783 
WWUS52 KMFL 021727
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
127 PM EDT WED JUL 2 2008

FLC086-021737-
/O.CAN.KMFL.SV.W.0099.000000T0000Z-080702T1800Z/
MIAMI-DADE FL-
127 PM EDT WED JUL 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MIAMI-DADE COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS
DISSIPATED. THUS THE THUNDERSTORM WARNING HAS BEEN CANCELLED.

THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO
40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2549 8071 2540 8070 2535 8075 2536 8085
      2540 8082 2546 8082
TIME...MOT...LOC 1727Z 269DEG 6KT 2545 8075 2540 8075
          2537 8078

$$

60

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:15 AM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 2, 10:15 AM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1015 AM EDT WED JUL 2 2008

.UPDATE...NO CHANGES PLANNED FOR THE CURRENT FORECAST PACKAGE AT
THIS TIME. TODAYS WEATHER PROMISES TO BE RATHER SIMILAR TO
YESTERDAYS (TUE). 12Z SOUNDING ALMOST IDENTICAL TO 24 HRS AGO WITH
PW = 1.82 INCHES, LI = 7.9. THE ONLY DIFFERENCE (AND NOT
SIGNIFICANT) IS A SLIGHTLY HIGHER CAPE AND SLIGHTLY FASTER STEERING
FLOW. ALSO , RUC80 STREAMLINE ANALYSIS SHOW UPPER LEVEL DIFFLUENCE
OVER THE LOCAL AREA AND WEAK CONVERGENCE AT THE LOW LVL THAT COULD
EASILY BE ENHANCED BY SEA BREEZES LATER ON. THEREFORE, AFTERNOON
TSTMS IS PRACTICALLY A SURE THING, AND AGAIN, ONCE THEY DEVELOP,
THEY WILL MOVE NORTHEASTWARD UNDER THE SOUTHWEST STEERING FLOW.
AGAIN, LOCATION OF INITIAL CONVECTION WILL DEPEND GREATLY ON SEA
BREEZES INTERACTION. A FEW OF THE STORMS COULD BECOME STRONG WITH
WIND GUSTS TO 40 MPH, FREQUENT TO EXCESSIVE LIGHTNING AND SMALL
HAIL. HEAVY DOWNPOURS CAN ALSO BE EXPECTED DUE TO THE SLOW MOVEMENT
OF THE STORMS.

.AVIATION...
ACTIVE CONVECTION ACROSS THE REGION IS EXPECTED TODAY...BUT MAINLY
IN THE EARLY AFTERNOON INTO THE EVENING. LINGERING MOISTURE ACROSS
THE REGION AND A MID TO UPPER LEVEL TROUGH IN THE CENTRAL GULF
WILL RESULT IN CONDITIONS FAVORABLE FOR CONVECTION. WHILE LIGHT
SOUTHEAST FLOW WILL FAVOR CONVECTION IN THE INTERIOR AND WEST OF
THE PENINSULA...WESTERLY FLOW IN THE LOWER LEVELS THROUGH THE
UPPER LEVELS SHOULD RESULT IN CONVECTION ACROSS THE EAST COAST
AS WELL. PERIODS OF MVFR CONDITIONS EXPECTED IN THE AFTERNOON
THROUGH THE EVENING AND BRIEFER PERIODS OF IFR CONDITIONS POSSIBLE
ACROSS ALL SOUTH FLORIDA TERMINALS IN THIS TIME.

60

&&

.PREV DISCUSSION... /ISSUED 340 AM EDT WED JUL 2 2008/

DISCUSSION...
NOT MUCH CHANGE TO THE SHORT TERM FORECAST REASONING FOR TODAY.
THE TAIL END OF THE EASTERN CONUS TROUGH CONTINUES TO LINGER IN
THE EASTERN GULF OF MEXICO WITH SOUTHWESTERLY STEERING FLOW IN THE
MID LEVELS ACROSS SOUTH FL ON THE EAST SIDE OF IT. MODELS CONTINUE
TO INDICATE GOOD UPPER DIVERGENCE AHEAD OF THIS FEATURE TODAY.
MODEL FORECAST SOUNDINGS DO SHOW A SLIGHT WARMING IN THE MID-
LEVELS TODAY...BUT GIVEN THE PROXIMITY OF THE TROUGH AND THE TEMPS
ON THE 00Z MIAMI SOUNDING THIS MAY BE IN ERROR. THUS...EXPECTING A
DAY SIMILAR TO YESTERDAY WITH BOTH SEA BREEZES FIRING ACTIVITY
CLOSER TO THE COASTS...WITH ACTIVITY MOVING SLOWLY NORTHEAST
TOWARDS PALM BEACH COUNTY...AND THEN OTHER ACTIVITY CONGEALING IN
THE INTERIOR AND MOVING SLOWLY NORTHEAST AGAIN. HEAVY RAIN AND
ISOLATED STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE AGAIN TODAY.

EXPECT MOST ACTIVITY TO DIE DOWN DURING THE MID EVENING HOURS ONCE
AGAIN...BUT AT LEAST ISOLATED STORMS COULD CONTINUE ACROSS THE
LOCAL WATERS AND EAST COAST METRO AREAS ALL NIGHT GIVEN PRESENCE
OF THE TROUGH AND LIGHT ESE SFC FLOW.

MODELS HAVE CONTINUED TO TREND AWAY FROM THE LARGE, DEEP-LAYERED
ATLANTIC RIDGE BUILDING BACK ACROSS FL LATE THIS WEEK AND THIS
WEEKEND. INSTEAD...MOST GUIDANCE NOW INDICATES A WEAKNESS IN THE
RIDGE WILL REMAIN OVER THE EASTERN GULF OF MEXICO WITH EVEN WEAK
TROUGHING LINGERING FROM 500-250MB. SFC RIDGE AXIS WILL REMAIN
ACROSS NORTH CENTRAL FL THIS PERIOD WITH LIGHT ESE SFC FLOW AND
DAILY WEST COAST SEA BREEZES COMBINED WITH SW STEERING FLOW IN THE
MID/UPPER LEVELS AND PWATS REMAINING HIGH. THE RESULT IS A WETTER
PATTERN FOR SOUTH FL...ESPECIALLY THE EASTERN HALF WHERE IT LOOKED
TO BE TRENDING DRIER THIS PERIOD JUST A FEW DAYS AGO.

BY SUNDAY INTO EARLY NEXT WEEK...GFS FINALLY BUILDS THE MID-LEVEL
RIDGE IN SOME...LEADING TO DEEP-LAYERED SSE FLOW ACROSS SOUTH FL.
MODEL FCST SOUNDINGS THIS PERIOD INDICATE A SLIGHT INCREASE IN
OVERALL STABILITY OF THE ATMOSPHERE...BUT ALSO PERIODIC MOISTURE
SURGES OUT OF THE CARIBBEAN WITH PWATS MOSTLY 2 INCHES OR ABOVE.
THIS WILL CONTINUE MORE CONVECTIVE COVERAGE POSSIBLY CONTINUING
ABOVE CLIMO VALUES THIS PERIOD.

MARINE...
ESE TO SE WINDS 15 KTS OR LESS WITH SEAS 4 FT OR LESS OUTSIDE OF
THUNDERSTORM ACTIVITY THIS PERIOD. RISK OF WATERSPOUTS AGAIN
TODAY, ESPECIALLY THE ATLANTIC WATERS.

FIRE WEATHER...
NO CONCERNS AS MOISTURE LEVELS REMAIN AROUND NORMAL FOR THIS TIME
OF YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  87  74  87  76 / 60 30 60 30
FORT LAUDERDALE  88  76  87  77 / 50 30 60 30
MIAMI            89  76  88  76 / 50 30 60 30
NAPLES           88  73  88  72 / 50 30 50 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...47/RHG
SHORT TERM/AVIATION...60/BD
Hazardous weather outlook, Jul 2, 10:33 AM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1033 AM EDT WED JUL 2 2008

FLZ063-066>075-168-172>174-030245-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1033 AM EDT WED JUL 2 2008

...HIGH RISK OF LIGHTNING MOST AREAS TODAY...
...SLIGHT RISK OF WATERSPOUTS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED OVER MOST AREAS TODAY WHICH WILL PRODUCE A HIGH
RISK OF LIGHTNING. THE MAIN THREATS FROM THUNDERSTORMS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WHICH WILL BE
ACCOMPANIED BY LOCALLY HEAVY RAINFALL.

WATERSPOUTS: WITH WEAK SOUTHWEST STEERING FLOW, ANY BOUNDARIES
OVER THE AREA WATERS WILL PRODUCE A SLIGHT RISK OF WATERSPOUTS
TODAY.

WIND:THE STRONGEST THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS UP TO 40 MPH.

FLOODING: THERE IS A SLIGHT RISK OF LOCAL URBAN TYPE FLOODING OF
ROADWAYS AND LOW LYING AREAS DUE TO SLOW MOVING THUNDERSTORMS
TODAY.

HAIL: THERE IS A SLIGHT RISK OF SMALL HAIL OCCURRING WITH THE
THUNDERSTORMS EXPECTED ACROSS THE REGION TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...

THE STEERING PATTERN WILL CONTINUE FROM THE SOUTHWEST, BRINGING
HIGHER CHANCES FOR THUNDERSTORMS TO THE EAST COAST METRO AREAS
THURSDAY AND POSSIBLY INTO THE WEEKEND.

A LIGHTER WIND FLOW AND CONVERGENCE OVER THE AREAS WATERS COULD
LEAD TO AN OCCURRENCE OF WATERSPOUT ACTIVITY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 2, 12:53 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1253 PM EDT WED JUL 2 2008

FLZ073-075-174-021730-
MAINLAND MONROE FL-FAR SOUTH MIAMI-DADE COUNTY FL-INLAND MIAMI-
DADE FL-
1253 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS MOVING ACROSS MAINLAND MONROE COUNTY...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILDERNESS WATERWAY
SOUTH TO 8 MILES WEST OF MAHOGANY HAMMOCK TO 9 MILES WEST OF MAHOGANY
HAMMOCK...MOVING EAST AT 12 MPH.

THESE STORMS WILL AFFECT...

  RURAL EASTERN MAINLAND MONROE COUNTY
  RURAL SOUTHWESTERN MIAMI-DADE COUNTY

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2530 8097 2533 8097 2531 8100 2533 8101
      2533 8102 2533 8105 2537 8105 2541 8107
      2547 8089 2537 8085 2529 8090
TIME...MOT...LOC 1653Z 268DEG 11KT 2543 8098 2537 8095
          2533 8097

60

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:53 PM EDTSpecial Weather StatementMFLMonroe37 min
Jul 2, 1:20 PM EDTSpecial Weather StatementMFLCollier25 min
Jul 2, 1:24 PM EDTSpecial Weather StatementMFLPalm Beach36 min
Jul 2, 1:35 PM EDTSpecial Weather StatementMFLCollier25 min
Jul 2, 1:56 PM EDTSpecial Weather StatementMFLMiami-Dade49 min
Jul 2, 2:00 PM EDTSpecial Weather StatementMFLHendry45 min
Jul 2, 2:21 PM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade54 min
Jul 2, 2:26 PM EDTSpecial Weather StatementMFLPalm Beach49 min
Jul 2, 2:49 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach56 min
Jul 2, 2:51 PM EDTSpecial Marine WarningMFL54 min
Jul 2, 3:32 PM EDTSpecial Weather StatementMFLBroward28 min
Jul 2, 3:42 PM EDTSpecial Weather StatementMFLHendry33 min
Jul 2, 4:08 PM EDTSpecial Weather StatementMFLGlades37 min
Jul 2, 4:24 PM EDTSevere Thunderstorm WarningMFLGlades35 min
Jul 2, 5:17 PM EDTSpecial Weather StatementMFLMiami-Dade28 min
Jul 2, 5:23 PM EDTSevere Thunderstorm WarningMFLMiami-Dade50 min
Jul 2, 6:25 PM EDTSpecial Weather StatementMFLMiami-Dade35 min
Jul 2, 6:33 PM EDTSpecial Marine WarningMFL42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.